High Wind, Butler
- When
- November 15, 10:00 AM CST to 2:30 PM CST
- Where
- Butler forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
A powerful storm system brought high winds to south central Kansas which caused widespread moderate damage. In Wichita, the winds were responsible for blowing shingles off roofs and downing several privacy fences in the vicinity of 119th St.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A powerful storm system brought high winds to south central Kansas which caused widespread moderate damage. In Wichita, the winds were responsible for blowing shingles off roofs and downing several privacy fences in the vicinity of 119th St. West and Central. According to the Wichita Eagle, the high winds downed power lines which caused the southbound lanes of K-15 in southwest Wichita to close temporarily. Sporadic power outages were also reported. In Sumner County, according to the Wellington Daily News, the strong winds downed power poles south of Oxford on 80th Avenue. The high winds are also blamed for a bus accident in Reno County. According to the Hutchinson News, the strong winds pushed a school bus traveling east on 56th Street in Nickerson off the south side of the road. When the driver tried to correct, the bus swerved several times and eventually rolled onto the driver's side. In Saline County, the high winds caused tree limbs to fall into power lines, knocking them down. There were also reports of downed trees in roads and at least one power pole downed. In Harvey County several tree limbs and power poles were downed. Jabara Airport, in northeast Wichita, measured a peak wind gust of 55 mph while Mid-Continent Airport recorded a peak wind of 51 mph. Winfield Airport, in Cowley County, measured a peak wind of 54 mph. Newton Airport, in Harvey County, measured a peak wind of 52 mph. Salina Airport, in Saline County, and Great Bend Airport, in Barton County, recorded a 51 mph peak wind. Russell Airport, in Russell County, measured a 47 mph peak wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 15, 4:00 AM CST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 AM CST TUE NOV 15 2005 .DISCUSSION... LOTS OF DIFFERING WEATHER TO WORRY ABOUT DURING THIS FORECAST PACKAGE, WITH MOST OF THE DISCUSSION CENTERING ON TODAYS WEATHER SYSTEM. TODAY: STRONG SYSTEM CURRENTLY MAKING ITS WAY ACROSS CEN KS AT THIS TIME, WITH STRONG COLD FRONT AND UPPER LEVEL SYSTEM STARTING TO MAKE ITS PRESENCE FELT. FRONTAL BOUNDARY CURRENTLY SITUATED FROM SLN TO HUT TO NEAR P28. FRONTOGENESIS IN THE 700-600H LAYER AND CONVERGENCE ALONG THE BOUNDARY ACTUALLY LEAD TO SOME NEAR SEVERE THUNDERSTORMS IN CEN KS. WINDS ARE INCREASING DRAMATICALLY BEHIND THIS FRONTAL BOUNDARY WITH GUSTS TO 35KTS ALREADY IN HLC/GBD. MODELS SUGGEST WINDS JUST OFF THE DECK OF 50-60 KTS THAT WILL TRANSLATE TO THE SURFACE WITH SUSTAINED WINDS AROUND 40 KTS DEFINITELY POSSIBLE FOR THE FIRST FEW HOURS AFTER THE FRONT MOVES THROUGH THE AREA, SO WILL KEEP THE HIGH WIND HEADLINES IN PLACE. NEXT CONCERN WILL BE THE CHANGEOVER OF THE POST FRONTAL PRECIP TO SNOW, AS THE COLD AIR RAPIDLY INVADES THE AREA. FORECAST SOUNDINGS DEFINITELY SHOW ICE CRYSTAL FORMATION IN THE POST FRONTAL AIRMASS, WITH NAM SUGGESTING A NICE AREA OF FRONTOGENESIS IN THE 700-600H LAYER ACROSS CEN KS WITH COLUMN COOLING ENOUGH FOR SNOW TO REACH THE GROUND DURING THE MORNING HOURS. SO COULD SEE SOME ISOLATED BURSTS OF HEAVY SNOW AS THIS BAND DEVELOPS AND MOVES ACROSS THE AREA. EXPECT MOST OF THE SNOW TO ACCUMULATE ON GRASSY AREAS, WITH LIMITING FACTOR BEING WARM SURFACE TEMPS. WITH SNOWFALL AROUND AN INCH ON THE GRASSY SURFACES, THE QUESTION REMAINS ON WHAT TO DO WITH INHERITED WINTER WEATHER ADVISORY. WILL KEEP THIS GOING AS WELL, AS ANY SNOW THAT DOES DEVELOP WILL BE BLOWN AROUND BY THE STRONG WINDS MENTIONED ABOVE PRODUCING NEAR BLIZZARD CONDITIONS, REDUCING VISIBILITIES BELOW A MILE. ISENTROPIC LIFT NEAR THE WARM FRONTAL BOUNDARY IN ERN OK, COULD ALSO LEAD TO SOME ELEVATED TSRA SNEAKING BACK INTO SERN KS, SO WILL KEEP A MENTION OF SOME THUNDERSTORMS IN THIS AREA FOR THE MORNING HOURS BEFORE COLD FRONTAL BOUNDARY SLAMS ACROSS THIS AREA CHANGING TSRA THREAT INTO A MORE OF A SHRA THREAT AND POSSIBLY SOME FLURRIES BEFORE ENDING. TONIGHT: DRY SLOT WILL LEAD TO RAPID CLEARING OF THE AREA LATE THIS AFTERNOON INTO THIS EVENING WITH SOME OF THE COLDEST TEMPS OF SEASON EXPECTED TONIGHT AS CANADIAN HIGH PRESSURE AREA SETTLES OVER THE AREA. WINDS WILL SLACKEN AS THE NIGHT PROGRESSES, BUT WILL STAY UP ENOUGH TO KEEP TEMPS FROM REALLY FALLING OFF. WED-FRI: THE SURFACE RIDGE AND NORTHWEST FLOW CONTINUES TO DOMINATE THE REGION FOR THIS TIME FRAME WITH CHILLY MORNINGS. DO NOT SEE MUCH IN THE WAY OF MOISTURE RETURN OR CLOUD COVER UNTIL EARLY THU AS SURFACE RIDGE KEEPS MOISTURE BOTTLED UP IN THE SRN PLAINS. COULD SEE SOME MID LEVEL CLOUDS ON THU AS A SERIES OF CLIPPER TYPE SYSTEMS MOVE JUST TO THE NORTHEAST OF THE AREA. REST OF THE EXTENDED: WILL LEAVE THE REST OF THE EXTENDED ALONE FOR NOW WITH MOST ATTENTION PAID TO THE SHORT TERM. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 40 24 42 26 / 60 0 0 5 HUTCHINSON 39 23 42 26 / 60 0 0 5 NEWTON 39 23 42 25 / 70 0 0 5 ELDORADO 40 24 42 25 / 70 0 0 5 WINFIELD-KWLD 42 25 43 25 / 40 0 0 5 RUSSELL 35 19 42 26 / 30 0 0 5 GREAT BEND 39 20 42 26 / 20 0 0 5 SALINA 35 21 42 26 / 80 0 0 5 MCPHERSON 37 23 42 26 / 60 0 0 5 COFFEYVILLE 48 25 42 24 / 40 0 0 5 CHANUTE 44 25 41 24 / 60 0 0 5 IOLA 43 24 41 24 / 70 0 0 5 && .ICT WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 PM TUESDAY FOR KSZ069-082-083-091>093. WINTER WEATHER ADVISORY UNTIL 5 PM TUESDAY FOR KSZ032-033- 047>053-067-068. WIND ADVISORY UNTIL 5 PM TUESDAY FOR KSZ070>072-094>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 535 AM CST TUE NOV 15 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 535 AM CST TUE NOV 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A POWERFUL COLD FRONT WILL RACE THROUGH THE AREA THIS MORNING. STRONG NORTHWESTERLY WINDS WILL DEVELOP BEHIND THIS FRONT. WIND SPEEDS OF 35 TO 45 MPH ARE EXPECTED WITH A FEW GUSTS TO 55 MPH POSSIBLE FOR SOUTH CENTRAL KANSAS. CENTRAL AND SOUTHEAST KANSAS WILL SEE RELATIVELY LIGHTER WINDS WITH SPEEDS OF 25 TO 35 MPH AND GUSTS AS HIGH AS 40 MPH. HIGH WIND WARNINGS AND ADVISORIES HAVE BEEN POSTED FOR THIS THREAT. LIGHT SNOW IS ALSO POSSIBLE THIS MORNING IN CENTRAL KANSAS. THE SNOW COMBINED WITH THE STRONG WINDS WILL REDUCE VISIBILITY AND LEAD TO NEAR BLIZZARD CONDITIONS. PLEASE SEE THE LATEST WINTER WEATHER ADVISORY FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
629 AM CST TUE NOV 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL STERLING 38.21N 98.21W
11/15/2005 0.75 INCH RICE KS LAW ENFORCEMENT
0150 AM HAIL NICKERSON 38.15N 98.09W
11/15/2005 0.75 INCH RENO KS LAW ENFORCEMENT
&&
BDKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CST TUE NOV 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL STERLING 38.21N 98.21W
11/15/2005 0.75 INCH RICE KS LAW ENFORCEMENT
0150 AM HAIL NICKERSON 38.15N 98.09W
11/15/2005 0.75 INCH RENO KS LAW ENFORCEMENT
0238 AM HAIL GOESSEL 38.25N 97.35W
11/15/2005 0.50 INCH MARION KS CO-OP OBSERVER
&&
LFWThe national radar mosaic for the moment the first event began.
17 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481446, 5481447, 5481448, 5481449, 5481450, 5481451, 5477788, 5477789, 5477790, 5477791, 5477792, 5477793, 5477794, 5477795, 5477796, 5477797, 5477798.